Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Buffalo, NY

July 29, 2023Erie County, Genesee County, New York

NWS Buffalo, NY issued this flash flood warning at Jul 29, 2023, 1:08 PM EDT for Erie County, Genesee County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2023, 1:08 PM EDT (17:08 UTC)
Expired
Jul 29, 2023, 3:53 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Erie County, NY, Genesee County, NY

The radar

The Buffalo radar (KBUF), 23 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:45 PM EDTFLASH FLOOD1 N Pembroke, NYFlooding on Route 77.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

549 
WGUS51 KBUF 291708
FFWBUF
NYC029-037-292115-
/O.NEW.KBUF.FF.W.0012.230729T1708Z-230729T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
108 PM EDT Sat Jul 29 2023

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Northeastern Erie County in western New York...
  West Central Genesee County in western New York...

* Until 515 PM EDT.

* At 108 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Darien Lakes State Park, Pembroke, Akron, Alden, Corfu and East 
  Pembroke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4289 7859 4298 7859 4306 7829 4294 7824

FLASH FLOOD...RADAR INDICATED

$$

EAJ
2 follow-up statements
159 
WGUS71 KBUF 291843
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
243 PM EDT Sat Jul 29 2023

NYC029-037-292115-
/O.CON.KBUF.FF.W.0012.000000T0000Z-230729T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Genesee NY-
243 PM EDT Sat Jul 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT THIS 
AFTERNOON FOR EASTERN ERIE AND WEST CENTRAL GENESEE COUNTIES...

At 243 PM EDT, trained weather spotters reported flooding across the 
warned area. Between 2 and 3 inches of rain have fallen. Additional 
rainfall amounts up to 0.25 inches are possible in the warned area. 
Flash flooding is ongoing. Even though the heaviest rain has ended, 
creeks and streams can continue to rise.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pembroke, Akron, Corfu and East Pembroke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4293 7853 4298 7859 4305 7833 4294 7824

FLASH FLOOD...OBSERVED

$$

EAJ
832 
WGUS71 KBUF 291953
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
353 PM EDT Sat Jul 29 2023

NYC029-037-292003-
/O.CAN.KBUF.FF.W.0012.000000T0000Z-230729T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Genesee NY-
353 PM EDT Sat Jul 29 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN ERIE AND WEST 
CENTRAL GENESEE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.


LAT...LON 4293 7853 4298 7859 4305 7833 4294 7824

$$

Apffel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:13 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 10:13 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1013 AM EDT Sat Jul 29 2023

.SYNOPSIS...
A slow moving cold front will ease its way across the region today.
In the process it will bring widespread showers and scattered
thunderstorms through mid afternoon. Thunderstorms may produce
locally heavy rainfall and flooding, mainly south of Lake
Ontario. In the wake of the front much cooler and less humid
weather will overspread the area later today and tonight... then
will last through the first half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
...FLOOD WATCH ISSUED FOR WESTERN NY THROUGH 5 PM TODAY...

At 10 a.m., radar imagery shows storms along a slowly sagging
frontal boundary near the south shores of Lake Ontario. Based on
NYS mesonet observations, suspect that radar estimates are
slightly overdone, but even taking this into account rainfall
amounts have likely reached over 2 inches in Wayne County.
Fortunately this has occurred in rural flatlands, but it hints
at the risk of heavy rainfall at other locations. This boundary
will slide southward through this afternoon as a convective
complex moves through. Heaviest rains with this will likely be
focused on the stalled frontal boundary. Meanwhile the 12Z
Buffalo sounding has a PWAT of 1.87 inches, supporting very
heavy downpours where storms do develop. Main hydro concerns are
for urban areas which would be most vulnerable if heavy rain
occurs there. Also noted that some mesoscale guidance shows
convergence between the frontal boundary and a weak breeze off
Lake Erie near the Buffalo metro area. However, there is a
potential for locally heavy rain in the entire watch area, with
flash flooding possible.

There's also a limited severe weather potential with 0-6 km
bulk shear values of 35-45 knots gusty winds are possible.
Greatest risk would be in southern and eastern portions of the
cwa which will be south of the track of the convectively induced
shortwave.

Later this afternoon, showers and embedded storms will
gradually wind down from NW to SE through the rest of the day
following the passage of the main shortwave and surface cold
front...though skies should remain fairly cloudy until late in
the day. It will be breezy behind the system, with northeast
winds gusting to 25 to 30 mph. With regard to temps...highs
will be confined to the 70s thanks to the passage of the cold
front and its associated convection and cloud cover.

Moving on into tonight...Canadian high pressure over the Upper Great
Lakes will circulate progressively cooler and drier air into our
region behind the departing cold frontal boundary. This will result
in any lingering scattered showers across south of the NYS Thruway
coming to an end early this evening and also should allow for some
gradual partial clearing to develop from north to south...though
this process will be slowed south of Lake Ontario by a northerly
upslope flow...which may actually become cool enough to allow for
some patchy lake effect clouds to develop overnight. If sufficient
breaks in the clouds manage to develop...some patchy fog will be
possible across the Southern Tier and interior portions of the
Finger Lakes overnight...though confidence in this is not currently
high enough to include in the forecast. As for temps... with
dewpoints falling into the 50s...lows will dip into the lower to mid
50s across the North Country and to the 55-60 range south of Lake
Ontario.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A longwave trough will be established by Sunday across eastern
Canada and adjacent areas of the Great Lakes and New England,
setting the stage for a period of below average temperatures.

Sunday and Sunday night high pressure will be centered over the
upper Midwest, with a weak ridge extending east across the Great
Lakes. One mid level shortwave will be departing Sunday morning,
with another moving across the eastern Great Lakes Sunday night.
These passing shortwaves will bring some increase in large scale
ascent at times, but very limited low level moisture and instability
in the cool/dry pattern will keep rain chances low. An isolated
shower or two cannot be ruled out, but in general these passing
shortwaves will just bring some increase in clouds at times.

A weak cold front will move south across the area Monday along with
additional weak mid level shortwaves. The uptick in low level
convergence along the cold front coupled with height falls as the
axis of the mid level trough crosses the eastern Great Lakes may be
enough to support a few showers or isolated thunderstorms Monday,
with coverage peaking in the afternoon as modest diurnal instability
develops. The cold front will exit to the southeast Monday evening,
with any showers ending and giving way to partial clearing
overnight.

Temperatures will run about 5-7 degrees below average Sunday and
Monday, with highs in the mid 70s across lower elevations and around
70 for higher terrain. Lows Sunday night will drop into the upper
50s on the lake plains and lower 50s across the Southern Tier and
Lewis County. Monday night will be even cooler, with mid 50s in most
areas and some upper 40s in the cooler Southern Tier valleys and
North Country.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The longwave trough will remain over eastern Canada over the next
week to 10 days, with a brief de-amplification late this week before
the trough re-loads again next weekend. This will keep temperatures
at or below average much of the time, as reflected in the 6-10 and 8-
14 day outlooks from CPC.

Looking at the details, the axis of the longwave trough will move
from the eastern Great Lakes and New England Tuesday to the Canadian
Maritimes by Thursday, allowing for temporary height rises and a
somewhat warmer airmass to arrive for a few days later this week.
Surface high pressure will build from the western Great Lakes
Tuesday to the eastern Great Lakes by Wednesday, providing a stretch
of dry weather for the midweek period.

Thursday and Friday model guidance begins to show the typical spread
with respect to timing and details of the next system, with the
00Z/29 GFS and ECMWF now slower with the arrival of rain chances
while the 00Z/29 GEM timing is similar to model runs from yesterday.
In general, one or several convectively enhanced shortwaves will
cross the Ohio Valley and Great Lakes, bringing increasing chances
for showers and a few thunderstorms. Given the timing uncertainty,
kept chance POPS for Thursday through Friday.

Temperatures will still be cool Tuesday, with highs in the mid 70s
for lower elevations and around 70 for higher terrain. Lows Tuesday
night will drop back into the low to mid 50s in most areas, with mid
to upper 40s in the cooler Southern Tier valleys and Lewis County.
Temperatures will then warm through late week, with highs into the
lower 80s by Thursday. The warming trend will likely be brief, as
the longwave trough re-loads across eastern Canada by next weekend
and brings a return to below average temperatures.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
A large area of rain will move from west to east across the area
through 20Z. There's a frontal boundary near the south shores of
Lake Ontario, and this will serve as a focus for heavier rains
and the most numerous thunderstorms. Expect 2-3 hours of
moderate to heavy rains at most TAF sites as this complex moves
through.

Winds will shift behind this, with mainly IFR-MVFR cigs due to
rain and then in the northeast flow behind the system. Modest
improvement this evening...but this process will be held back
somewhat south of Lake Ontario by a northerly upslope flow.

If sufficient breaks in the clouds manage to develop...some
patchy fog will be possible across the Southern Tier (including
at KJHW) and interior portions of the Finger Lakes
overnight...though confidence in this is not currently high
enough to include in the forecast.

Outlook...

Sunday...Mainly VFR.
Monday...Mainly VFR with scattered...mainly afternoon showers and
thunderstorms possible.
Tuesday...VFR.
Wednesday...VFR.

&&

.MARINE...
A slow-moving cold front will slowly ease its way across the Lower
Great Lakes this morning. 12Z guidance is stronger with the
winds behind this, so expanded the small craft headlines for all
of the south shores of Lake Ontario and the Lower Niagara River.
The stronger winds won't last long, only about 3 hours.

After that...modest northerly to northwesterly winds will be in
place tonight and Sunday with conditions remaining below advisory
thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch until 5 PM EDT this afternoon for NYZ001>005-
     010>014-085.
     Beach Hazards Statement until 5 PM EDT this afternoon for
     NYZ001>004.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LOZ030-
         042>044.

&&

SYNOPSIS...JJR
NEAR TERM...Apffel/JJR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel/JJR
MARINE...Apffel/JJR
Hazardous weather outlook, Jul 29, 12:31 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1231 PM EDT Sat Jul 29 2023

NYZ006>008-019>021-301645-
Oswego-Jefferson-Lewis-Chautauqua-Cattaraugus-Allegany-
1231 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Showers and scattered thunderstorms will cross the region today.
Locally heavy rainfall may result in isolated minor flooding in poor
drainage areas. A few storms may also produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-301645-
Niagara-Orleans-Monroe-Wayne-
1231 PM EDT Sat Jul 29 2023

...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Beach Hazards Statement.

A few thunderstorms may also produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-010>014-085-301645-
Northern Cayuga-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Southern Erie-
1231 PM EDT Sat Jul 29 2023

...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few thunderstorms may also produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301645-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1231 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Showers and scattered thunderstorms will cross the region today.
A few storms may produce gusty winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:12 AM EDTBeach Hazards StatementBUFMonroe, Niagara, Orleans, Wayne16 hr
Jul 29, 4:12 AM EDTSmall Craft AdvisoryBUF16 hr
Jul 29, 7:50 AM EDTFlood WatchBUFCayuga, Erie, Genesee, Livingston, Monroe, Niagara and 4 more8 hr
Jul 29, 11:26 AM EDTFlash Flood WarningBUFMonroe, Niagara, Orleans4 hr
Jul 29, 12:42 PM EDTSpecial Marine WarningBUF33 min

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.